Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 1, NWS Nashville, TN

February 16, 2023Humphreys County, Tennessee

NWS Nashville, TN issued this tornado warning at Feb 16, 2023, 1:19 PM CST for Humphreys County, Tennessee. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2023, 1:19 PM CST (19:19 UTC)
Expired
Feb 16, 2023, 2:00 PM CST
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Humphreys County, TN

The radar

The Ft Campbell radar (KHPX), 97 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 1:40 PM CSTHAIL 15 S Waverly, TNFACEBOOK PHOTO SHOWED QUARTER SIZE HAIL SOUTH OF WAVERLY.
Feb 16, 1:40 PM CSTHAIL 15 S Waverly, TNFACEBOOK PHOTO SHOWED QUARTER SIZE HAIL SOUTH OF WAVERLY.
Feb 16, 1:40 PM CSTHAIL 1.56 S Waverly, TNTWITTER PHOTO SHOWED PING PONG BALL SIZE HAIL NEAR HURRICANE MILLS.
Feb 16, 1:40 PM CSTHAIL 1.56 S Waverly, TNTWITTER PHOTO SHOWED PING PONG BALL SIZE HAIL NEAR HURRICANE MILLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:00 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

255 
WFUS54 KOHX 161919
TOROHX
TNC085-162000-
/O.NEW.KOHX.TO.W.0001.230216T1919Z-230216T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
119 PM CST Thu Feb 16 2023

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Central Humphreys County in Middle Tennessee...

* Until 200 PM CST.
    
* At 117 PM CST, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of New Johnsonville, or 10 miles south of
  Camden, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  New Johnsonville around 135 PM CST.
  Hurricane Mills around 140 PM CST.
  Waverly around 150 PM CST.

This includes Interstate 40 near mile marker 136.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3618 8772 3595 8759 3595 8761 3593 8763
      3586 8794 3590 8793 3594 8793 3594 8800
      3595 8801 3597 8802
TIME...MOT...LOC 1917Z 240DEG 34KT 3590 8803 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Whitehead
1 follow-up statement
381 
WWUS54 KOHX 161939
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
139 PM CST Thu Feb 16 2023

TNC085-162000-
/O.CON.KOHX.TO.W.0001.000000T0000Z-230216T2000Z/
Humphreys TN-
139 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR CENTRAL
HUMPHREYS COUNTY...
    
At 138 PM CST, a severe thunderstorm capable of producing a tornado
was located over Hurricane Mills, or 7 miles south of Waverly, moving
northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Humphreys County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3595 8759 3595 8761 3593 8763 3592 8786
      3602 8790 3615 8770
TIME...MOT...LOC 1938Z 243DEG 33KT 3598 8779 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Whitehead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 12:12 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 16, 12:12 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1212 PM CST Thu Feb 16 2023

...New AVIATION...

.UPDATE...
Issued at 1056 AM CST Thu Feb 16 2023

Tweaked current hourly temperature, dewpoint, wind speed/wind
direction, and sky condition grids blending them with previously
forecasted associated hourly gridded late morning through early
afternoon hourly values. CONSShort 16/15Z initializing best and
depicts most realistically weather pattern evolution through
remainder of morning hours as compared to fellow CAMs solutions.
Today's latest SPC Convective Outlook as for areal coverage and
reasoning has not changed much for mid state region from previous
issuance. Current regional temperature trends generally in line
with forecasted afternoon highs. Current atmospheric status across
our area continues to support previous morning forecast issuance
reasoning. Remainder of forecast continues to be on track. Sent
out a few minutes ago a refreshed suite of forecast products.

&&

.SHORT TERM...
(Today through Friday)
Issued at 218 AM CST Thu Feb 16 2023

This is turning out to be a very interesting forecast for
February! I might have even forgotten for a bit that it is barely
mid February. We had a few strong storms overnight with the warm
sector but this has transitioned to a heavy rainfall threat at the
moment. 06Z sounding had a surface cape of 62 J/KG but a PW of
1.20 inches. Cancelled Watch #34 for our CWA as convection seems
to be elevated and HRRR shows the CAPE really dropping off through
10Z. Fully expect additional watches later this morning and
afternoon with the very strong cold front.

Severe parameters from the 06Z HRRR is very impressive today
especially this afternoon and early evening. It has very high
shear and helicity through the day. MUCAPE picks up near the
Tennessee River by 15/16Z to 1100+ J/KG and spreading to Nashville
Metro by 18/20Z of 1200+ J/KG and then dropping to 500-700 J/KG
by 23Z. Timing is very challenging as it seems like the potential
for severe weather will be through the day. It might be easier to
say when it will end and that will be with the cold front. Making
an educated guess...the best timing is just out a head and with
the front...or from noon west to 6 pm east. Please stay weather
aware as all severe weather types of straight line
winds...hail...and tornadoes will be possible. The HRRR supercell
composite and Significant Tornado Parameter really highlights
several areas across middle TN from 18-00Z. Please stay weather
aware and please encourage your social network to do the same.

Once the cold front passes it will be on the cold side tomorrow
with highs in the upper 30s to middle 40s.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 218 AM CST Thu Feb 16 2023

One item to note is the mixed precipitation just before sunrise
Friday morning is no longer in the grids.

Dry weather stays around through the weekend with gradual
warming. By Sunday highs will be mid 50s to around 60 with mostly
sunny skies. The next rain chances will be on Monday with a
couple of impulses and a low/trof over Canada. Rain stays in the
extended forecast with thunderstorms returning again Tuesday
night(ish).

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CST Thu Feb 16 2023

CKV/BNA/MQY/CSV...Significant variability in terminal
forecasts thru at least 17/01Z per convective line progression
W to E across mid state region. Thus expect numerous admendments
to terminal forecasts per multiple fluctuations in sustained wind
speeds/gusts, vsbys, shwrs &/or tstms, and ceiling heights. On
whole, generally VFR ceilings outside of shwrs/tstms. MVFR to IFR
ceilings during convection at or in vcnty of terminals thru at
least 17/01Z. Sustained sfc winds will slowly veer from initially
S/SW to N thru 17/18Z especially after sfc frontal passage across
entire mid state region after 17/06Z. Generally sustained wind
speeds around 15kts with gusts to around 30kts possible at times.
MVFR ceilings expected to continue 17/01Z-17/18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      34  43  25  52 /  80   0   0   0
Clarksville    33  42  25  51 /  40   0   0   0
Crossville     31  37  20  49 / 100  10   0   0
Columbia       33  42  22  51 /  80   0   0   0
Cookeville     33  38  23  49 / 100   0   0   0
Jamestown      31  37  22  49 / 100  10   0   0
Lawrenceburg   33  41  22  51 /  90   0   0   0
Murfreesboro   34  41  21  51 /  90   0   0   0
Waverly        31  41  24  50 /  40   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......JB Wright
SHORT TERM...12
LONG TERM....12
AVIATION.....JB Wright
Hazardous weather outlook, Feb 16, 12:52 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1252 PM CST Thu Feb 16 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-171000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1252 PM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Strong to severe storms will be possible through early evening
hours tonight. Strong to damaging wind gusts will be the primary
threat, but isolated tornadoes, large hail, as well as heavy rain
leading to flooding will also be possible. The threat of severe
weather will come to an end with the passing of a cold front this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please relay any information
about observed severe weather to the NWS while following all
local and state guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

12/JB Wright

In the hours before

Local storm report, Feb 16, 12:02 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1202 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      DOVER                   36.48N 87.84W
02/16/2023                   STEWART            TN   EMERGENCY MNGR

            DAYCARE BEING EVACUATED DUE TO FLOODING
            APPROACHING BUILDING.

&&

SHAMBURGER
Local storm report, Feb 16, 12:22 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1222 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      4 NNE DOVER             36.53N 87.82W
02/16/2023                   STEWART            TN   EMERGENCY MNGR

            DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD
            DUE TO FLOODING APPROACHING BUILDING.

1216 PM     FLASH FLOOD      6 SW DOVER              36.41N 87.92W
02/16/2023                   STEWART            TN   EMERGENCY MNGR

            UPPER STANDING ROCK ROAD CLOSED DUE TO
            FLOODING.

&&

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:28 PM CSTSpecial Weather StatementOHXTrousdale32 min
Feb 15, 11:35 PM CSTSpecial Weather StatementOHXWilliamson25 min
Feb 15, 11:57 PM CSTSpecial Weather StatementOHXWilson33 min
Feb 16, 12:07 AM CSTSpecial Weather StatementOHXStewart38 min
Feb 16, 12:45 AM CSTSpecial Weather StatementOHXWilliamson30 min
Feb 16, 12:49 AM CSTAreal Flood AdvisoryOHXHickman, Humphreys, Perry116 min
Feb 16, 6:01 AM CSTAreal Flood AdvisoryOHXHouston, Humphreys, Montgomery, Robertson, Stewart4 hr
Feb 16, 9:58 AM CSTAreal Flood AdvisoryOHXMontgomery, Stewart2 hr
Feb 16, 11:54 AM CSTFlash Flood WarningOHXHouston, Montgomery, Stewart4 hr
Feb 16, 1:50 PM CSTTornado WarningOHXDickson, Humphreys25 min
Feb 16, 2:59 PM CSTSevere Thunderstorm WarningOHXDavidson18 min
Feb 16, 3:27 PM CSTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Williamson, Wilson2 hr
Feb 16, 3:36 PM CSTAreal Flood AdvisoryOHXBedford, Lewis, Marshall, Maury, Rutherford, Williamson114 min
Feb 16, 3:39 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall, Maury3 hr
Feb 16, 3:42 PM CSTTornado WarningOHXGiles, Lawrence, Maury33 min
Feb 16, 4:35 PM CSTTornado WarningOHXBedford, Marshall12 min
Feb 16, 4:56 PM CSTSevere Thunderstorm WarningOHXBedford, Giles, Marshall34 min
Feb 16, 5:00 PM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson30 min
Feb 16, 5:01 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence44 min
Feb 16, 5:18 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford27 min
Feb 16, 5:28 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson11 min
Feb 16, 5:54 PM CSTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White23 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.